Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 57, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 31, 2019, 1:22 PM EDT for Hampden County, Hampshire County, Massachusetts. It was in force for 53 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2019, 1:22 PM EDT (17:22 UTC)
- Expired
- Jul 31, 2019, 2:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hampden County, MA, Hampshire County, MA
The radar
The Boston radar (KBOX), 126 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 1:26 PM EDT | HAIL 1 | Westfield, MA | AMATEUR RADIO CONFIRMED BY BROADCAST MEDIA |
| Jul 31, 1:30 PM EDT | TSTM WND DMG | Westfield, MA | TREE DOWN BLOCKING ROAD ON LOCKHOUSE ROAD |
| Jul 31, 1:47 PM EDT | HAIL 1 | Chicopee, MA | AMATEUR RADIO |
| Jul 31, 1:49 PM EDT | HAIL 0.75 | West Springfield, MA | AMATEUR RADIO |
| Jul 31, 1:50 PM EDT | TSTM WND DMG | Chicopee, MA | TREE DOWN ON CAR ON BEVERLY STREET |
| Jul 31, 1:50 PM EDT | TSTM WND DMG | Springfield, MA | TREE DOWN ON WIRES ON RTE 5 AND ROUTE 91 |
| Jul 31, 1:50 PM EDT | TSTM WND DMG | West Springfield, MA | TRACTOR TRAILER TRUCK BLOWN OVER BY WIND ON ROUTE 90 MASS PIKE BY EXIT 4 ALSO TREE DOWN ON HIGHLAND STREET WHICH IS ROUTE 5 AT ROUTE 91. |
| Jul 31, 2:23 PM EDT | TSTM WND DMG | Springfield, MA | TREE DOWN ON WIRES ON RTE 5 AND ROUTE 91 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 1:17 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
961
WUUS51 KBOX 311722
SVRBOX
MAC013-015-311815-
/O.NEW.KBOX.SV.W.0057.190731T1722Z-190731T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
122 PM EDT Wed Jul 31 2019
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
South central Hampshire County in western Massachusetts...
Central Hampden County in western Massachusetts...
* Until 215 PM EDT.
* At 121 PM EDT, a severe thunderstorm was located over Westfield,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, West Springfield,
Ludlow, South Hadley, Wilbraham, Granby and Southampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4211 7277 4219 7276 4227 7246 4210 7243
TIME...MOT...LOC 1721Z 258DEG 12KT 4215 7272
HAIL...1.00IN
WIND...60MPH
$$
Field1 follow-up statement
062
WWUS51 KBOX 311741
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
141 PM EDT Wed Jul 31 2019
MAC013-015-311815-
/O.CON.KBOX.SV.W.0057.000000T0000Z-190731T1815Z/
Hampshire MA-Hampden MA-
141 PM EDT Wed Jul 31 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTH CENTRAL HAMPSHIRE AND CENTRAL HAMPDEN COUNTIES...
At 140 PM EDT, a severe thunderstorm was located over West
Springfield, moving east at 15 mph. Quarter size hail was reported
with this storm in Westfield. Doppler radar was indicating the
potential for 60 mph winds as well.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect damage to trees
and power lines.
Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, West Springfield, Ludlow,
South Hadley, Wilbraham, Granby and Southampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4211 7273 4220 7271 4227 7246 4210 7243
TIME...MOT...LOC 1740Z 258DEG 12KT 4216 7263
HAIL...1.00IN
WIND...60MPH
$$
FieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 10:38 AM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 31, 10:38 AM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1038 AM EDT Wed Jul 31 2019
.SYNOPSIS...
Heat and humidity continues today, especially in eastern New
England. An approaching cold front will bring scattered showers
and thunderstorms away from the south coast this afternoon and
evening with a few strong to severe storms possible. A few
lingering showers and thunderstorms are possible tonight into
Thursday, with the focus shifting into eastern New England.
The risk of a few showers or thunderstorms continue over the
weekend, otherwise dry weather is expected through early next
week with near normal temperatures for early August.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1030 am update...
Forecast is on track. Fog and low clouds have dissipated leaving
mostly sunny skies for eastern zones and partly clouds skies to
the west. These clouds will continue to stream in and move east
through the day as moisture advection increases ahead of the
front. Where sunny skies linger the longest we will see the
hottest temperatures this afternoon. Latest high-res models
support current expectation of scattered showers and storms this
afternoon, mainly between 3 PM and 8 PM. A little concerned we
might see an organized line of storms develop per HRRR with
potential for wind damage and localized minor flooding. Current
forecast has this all handled well.
Previous discussion...
Mid level trough approaches from the Gt Lakes today with lead
shortwave energy moving into the region toward evening. Given
hot and humid airmass and slight cooling aloft, substantial
instability will develop with SBCAPEs 2000-3000 J/kg and MLCAPEs
up to 2000 J/kg which should compensate for weak mid level lapse
rates. With better deep layer moisture and forcing ahead of the
trough, expect sct showers/t-storms to develop in the afternoon
with greater coverage than last few days. Main focus for
convection will be north of the south coast as some drier air
lifts north from the ocean as noted by much lower KI values.
0-6km shear increases a bit ahead of the trough, around 20-25 kt
which is still marginal but may be enough for a few organized
storms given the magnitude of instability. A few strong to
severe storms will be possible with the main risk being locally
strong to damaging wind gusts given rather steep low level lapse
rates approaching 9 C/km and inverted-V sounding profile.
Locally heavy rainfall also possible as PWATs increase to over
1.75".
Another hot and humid day, especially for eastern New Eng where
most sunshine expected. 850 mb temps 18C support highs 90-95 in
eastern MA away from immediate south coast, and 85-90 for much
of the rest of SNE. Dewpoints in the lower 70s will result in
heat indices approaching 100 degrees in eastern MA and mid 90s
in RI. Expanded the heat advisory to much of RI and the south
coast of MA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...
Still plenty of instability in the evening with shortwave and
attending weak cold front moving across the region so expect sct
showers/t-storms in the evening. Then activity diminishing but
shifting to eastern and SE New Eng overnight as moisture axis
moves east.
Thursday...
Mid level trough shifts east of New Eng but cold front will
stall somewhere across eastern New Eng where instability
persists. This may provide a focus for a few showers or a
t-storm in eastern New Eng but much drier air in mid levels will
be moving south across the region so probably only small window
for convection. Temps aloft cool but still 15-16C at 850 mb so
expect highs in the mid/upper 80s, except a bit cooler along the
coast where sea breezes expected to develop.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...
* Few showers or storms over the weekend, otherwise dry with near
normal temperatures.
Overview...
Large scale pattern remains blocky into early next week and should
feature a persistent trough over eastern third of country as upper
ridge remains in place over desert southwest. This favors a few
showers or storms over weekend as warm front lifts through SNE
Friday night and Saturday, followed by cold front Sunday. Otherwise
dry weather prevails into early next week along with near normal
temperatures for early August.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...High confidence.
Lingering MVFR/IFR in fog will burn off by 14Z, otherwise VFR
Scattered SHRA/TSRA developing away from the south coast in the
afternoon. Brief MVFR/IFR possible in any TSRA. SW wind gusts
to 20 kt developing near the south coast in the afternoon.
Tonight...Mainly VFR. A few SHRA/TSRA possible, shifting to SE
New Eng overnight. Areas of IFR stratus and fog developing over
Cape/Islands.
Thursday...Mainly VFR. A few showers possible in eastern MA/RI.
Coastal sea breezes developing in the afternoon.
KBOS Terminal...High confidence in TAF. Main time frame for TSRA
is 21Z-00Z. VCTS mentioned in TAF due to low confidence that
storms will directly impact airport.
KBDL Terminal...High confidence in TAF. Main time frame for TSRA
is 20Z to 00Z. VCTS mentioned in TAF due to low confidence that
storms will directly impact airport.
Outlook /Thursday Night through Sunday/...High confidence.
Thursday: VFR. Slight chance SHRA.
Thursday Night through Friday: VFR.
Friday Night through Sunday: VFR. Slight chance SHRA, slight
chance TSRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...High confidence.
SW flow persists into tonight with occasional gusts to 20 kt
over nearshore waters this afternoon. Winds becoming locally
onshore Thursday afternoon as sea breezes develop. Seas will
remain below SCA thresholds.
Outlook /Thursday Night through Sunday/...High confidence.
Thursday through Thursday Night: Winds less than 25 kt. Slight
chance of rain showers, slight chance of thunderstorms.
Friday: Winds less than 25 kt.
Friday Night: Winds less than 25 kt. Slight chance of rain
showers.
Saturday through Sunday: Winds less than 25 kt. Slight chance
of rain showers, slight chance of thunderstorms.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 8 PM EDT this evening for CTZ002-003.
MA...Heat Advisory until 6 PM EDT this evening for MAZ005>007-
013>021.
RI...Heat Advisory until 6 PM EDT this evening for RIZ002>006.
MARINE...None.
&&
SYNOPSIS...KJC/JWD
NEAR TERM...KJC/BW/JWD
SHORT TERM...KJC
LONG TERM...JWD
AVIATION...KJC/JWD
MARINE...KJC/JWDHazardous weather outlook, Jul 31, 3:42 AM EDT, 9 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 342 AM EDT Wed Jul 31 2019 CTZ002>004-MAZ002>004-008>012-022>024-026-RIZ001-007-008-010745- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI-Newport RI- Block Island RI- 342 AM EDT Wed Jul 31 2019 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. Scattered thunderstorms this afternoon and evening may produce localized damaging wind gusts and minor urban flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MAZ005>007-013>021-RIZ002>006-010745- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI- 342 AM EDT Wed Jul 31 2019 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. In addition, scattered thunderstorms this afternoon and evening may produce localized damaging wind gusts and minor urban flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>237-250-251-254>256-010745- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 342 AM EDT Wed Jul 31 2019 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. Scattered thunderstorms this afternoon and evening may produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 31, 1:02 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
102 PM EDT Wed Jul 31 2019
CTZ002-MAZ009>011-311745-
Hartford CT-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
102 PM EDT Wed Jul 31 2019
...LINE OF STRONG THUNDERSTORMS APPROACHING HAMPDEN AND HARTFORD
COUNTIES...
At 100 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tolland Massachusetts to near Litchfield
Connecticut. Movement was east at 15 mph.
Dangerous cloud to ground lightning and wind gusts in excess of 40
will accompany these storms.
Locations impacted include...
Chicopee, Westfield, Holyoke, Agawam, West Springfield, Farmington,
Simsbury, Bloomfield, Avon, South Hadley, Suffield, Granby, Canton,
Southwick, Burlington, Southampton, East Granby, Hartland, Russell
and Granville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4215 7307 4214 7304 4218 7302 4223 7256
4177 7283 4175 7301 4180 7302 4181 7295
4184 7294 4185 7295 4188 7295 4190 7291
4197 7289 4197 7303 4204 7301 4204 7306
TIME...MOT...LOC 1700Z 257DEG 14KT 4211 7308 4179 7326
FieldThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:54 AM EDT | Heat Advisory | BOX | Bristol, Plymouth | 15 hr |
| Jul 31, 1:02 PM EDT | Special Weather Statement | BOX | Hampden | 43 min |
| Jul 31, 2:02 PM EDT | Special Weather Statement | BOX | Hampden | 43 min |
| Jul 31, 2:05 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire, Worcester | 40 min |
| Jul 31, 2:13 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Worcester | 62 min |
| Jul 31, 2:46 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Worcester | 44 min |
| Jul 31, 3:03 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 42 min |
| Jul 31, 3:08 PM EDT | Special Weather Statement | BOX | Middlesex | 37 min |
| Jul 31, 3:14 PM EDT | Special Marine Warning | BOX | 61 min | |
| Jul 31, 3:20 PM EDT | Special Weather Statement | BOX | Norfolk, Suffolk | 25 min |
| Jul 31, 3:35 PM EDT | Special Weather Statement | BOX | Norfolk | 55 min |
| Jul 31, 3:37 PM EDT | Special Weather Statement | BOX | Norfolk | 53 min |
| Jul 31, 3:41 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Suffolk | 64 min |
| Jul 31, 3:55 PM EDT | Special Marine Warning | BOX | 65 min | |
| Jul 31, 3:55 PM EDT | Severe Thunderstorm Warning | BOX | Essex | 34 min |
| Jul 31, 3:58 PM EDT | Special Marine Warning | BOX | 62 min | |
| Jul 31, 4:06 PM EDT | Special Weather Statement | BOX | Middlesex | 39 min |
| Jul 31, 4:14 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Norfolk, Plymouth, Suffolk | 61 min |
| Jul 31, 4:24 PM EDT | Special Marine Warning | BOX | 36 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.